Alert archive / North Carolina / Winter Weather Advisories in 2015
Winter Weather Advisory 21, NWS Blacksburg, VA
NWS Blacksburg, VA issued this winter weather advisory at Mar 5, 2015, 7:58 PM EST for 9 counties in North Carolina. It took effect at Mar 5, 2015, 9:00 PM EST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Mar 5, 2015, 7:58 PM EST (00:58 UTC)
- In effect from
- Mar 5, 2015, 9:00 PM EST
- Expired
- Mar 6, 2015, 10:29 AM EST
- In force
- 13 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC
The radar
The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 108 kt
- 0-1 km storm-relative helicity
- -309 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this winter weather advisory went out at Mar 5, 7:25 PM EST, 33 minutes earlier.
Area forecast discussion, Mar 5, 7:25 PM EST, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 725 PM EST THU MAR 5 2015 .SYNOPSIS... THE WINTER WEATHER SYSTEM EXITS EAST TONIGHT WITH STRONG HIGH PRESSURE NOSING IN FROM THE OHIO VALLEY. THIS HIGH WILL TRACK SOUTH OF US BY SATURDAY INTO SUNDAY. A FRONT MOVES ACROSS BY SUNDAY NIGHT. && .NEAR TERM /THROUGH FRIDAY/... AS OF 720 PM EST THURSDAY... QUICK UPDATE TO DROP ALL REMAINING HEADLINES FOR THE MOMENT GIVEN TAPERING OF MOST PRECIPITATION TO FLURRIES OR LIGHT SNOW SHOWERS. DO EXPECT TO ISSUE AN ADVISORY FOR BLACK ICE OVER NW NORTH CAROLINA LATER THIS EVENING AS WELL AS AN SPS ELSEWHERE FOR THE REFREEZING OF WATER/SLUSH OVERNIGHT. MAY ALSO HOIST A WIND CHILL ADVISORY ACROSS A FEW COUNTIES OVER THE NW PENDING LATER OBS. FEW OTHER CHANGES FOR NOW. PREVIOUS DISCUSSION AS OF 250 PM THURSDAY... HIGH-RES MODELS AND 12Z NAM DID FAIRLY WELL IN AXIS OF PRECIP THOUGH DIFFERENCES OCCURRED WITH THERMAL PROFILE IN THIS COMPLEX EVENT. EARLY THIS AFTERNOON THE BACK EDGE OF THE MAIN BAND OF PRECIP WAS ALONG THE BLUE RIDGE. AS WE HEAD TO THE EVENING THIS WILL HEAD EAST OUT OF OUR AREA. ADDITIONAL SNOW/SLEET ACCUMULATIONS WILL BE HIGHEST NORTH OF A BEDFORD TO APPOMATTOX/FARMVILLE LINE...WHERE ADDITIONAL 1- 4" COULD OCCUR...HIGHER TOWARD BUCKINGHAM. THE HIGH-RES SOLUTIONS ARE SHOWING POTENTIAL FOR BANDING SETTING UP IN THE SHENANDOAH VALLEY SOUTH TO FRANKLIN COUNTY VA...AND WILL FOLLOW THIS SOLUTION...BUT WILL BE INTERESTING TO SEE WHERE AND IF IT SETS UP. MAY GET ANOTHER 1-2 INCHES OUT IT. WILL LET THE WINTER STORM WARNINGS/ADVISORIES RUN THEIR COURSE...THOUGH NOT EXPECTING MUCH MORE IN THE MOUNTAINS. FOR THE NIGHT...WILL WAIT UNTIL THESE HEADLINES GET CLOSE TO EXPIRING THEN WILL MORE THAN LIKELY BE ISSUING A WINTER WX ADVISORY FOR BLACK ICE IN OUR NC COUNTIES PER AGREEMENT WITH STATE OFFICIALS. IN ADDITION...LOOK FOR ENOUGH WIND AND VERY COLD AIR TO BRING WIND CHILLS TO SUB ZERO IN THE ALLEGHANY HIGHLANDS OF BATH...WEST TO GREENBRIER COUNTY WV. WILL LIKELY NEED A WIND CHILL ADVISORY FOR THESE AREAS. FOR THE OVERNIGHT EXPECT CLEARING SKIES WITH POTENTIAL FOR SOME CLOUD COVER LINGERING INTO MORNING OVER SE WV. SFC HIGH WILL SHIFT FROM THE OHIO VALLEY INTO THE MID ATLANTIC LATE TONIGHT THROUGH FRIDAY. DISCREPANCIES EXIST FRIDAY IN TERMS OF CLOUD COVER WITH NE FLOW. GFS SHOWING LOW LVL MOISTURE POOLING UP ACROSS THE EASTERN 2/3RDS OF THE CWA WHILE THE NAM/CMC AND ECMWF WERE DRIER. WILL LEAN TOWARD MORE SUN THAN CLOUDS FRIDAY. TEMPS WARM INTO THE UPPER 20S TO MID 30S AREA WIDE...AND WITH MORE SUNSHINE...EXPECT MOST SNOW COVER TO MELT. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... AS OF 230 PM EST THURSDAY... HIGH PRESSURE WILL BUILD INTO THE REGION ON FRIDAY NIGHT AND REMAIN ACROSS THE AREA THROUGH SUNDAY. A SHORTWAVE TROUGH WILL CROSS FROM THE GREAT LAKES REGION INTO NEW ENGLAND SATURDAY NIGHT. FOR MOST OF OUR REGION...A PRECIPITATION-FREE FORECAST WILL BE OFFERED DURING THIS PORTION OF THE FORECAST. THE EXCEPTION WILL BE PARTS OF SOUTHEAST WEST VIRGINIA WHERE THE SOUTHERN EDGE OF THE SHORTWAVE TROUGH MAY CLIP THIS REGION OF AND BRING SOME ISOLATED SNOW SHOWERS. TEMPERATURES DURING THIS PORTION OF THE FORECAST WILL TREND MILDER. BY SUNDAY NIGHT...A SPLIT FLOW PATTERN WILL BECOME WELL ESTABLISHED ACROSS CONUS. THE GFS...ECMWF...AND CANADIAN MODEL SOLUTIONS ARE ALL FAIRLY SIMILAR ON HAVING A DISTURBANCE EXIT THE TENNESSEE VALLEY ALONG THE NORTHERN PERIPHERY OF THE SOUTHERN JET AND TRAVERSING THE SOUTHERN HALF OR OUR REGION. TEMPERATURES WILL BE MILD ENOUGH TO SUPPORT LIGHT RAIN DURING THE EXTENT OF THE PRECIPITATION. THE NORTHERN EDGE OF THE RAIN MAY REACH ROUTE 460. THE BULK OF THE ACTIVITY WILL BE NEAR THE VA/NC BORDER. AT THIS POINT...THE FORECAST WILL ONLY MENTION LOW END CHANCE POPS AS ITS HIGHEST PROBABILITY. && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 100 PM EST THURSDAY... A SPLIT FLOW PATTERN CONTINUES ACROSS CONUS. THE TWO STREAMS ARE PROGGED TO MERGE ACROSS THE WESTERN ATLANTIC...A FEW HUNDRED MILES OFF THE COAST OF THE MID-ATLANTIC STATES. FOR OUR REGION...THIS WILL ALLOW POTENTIALLY FOR INTERACTION FROM BOTH STREAMS. GUIDANCE THE PAST FEW DAYS HAS NOT BEEN CONSISTENT WITH HOW MUCH OR HOW LITTLE OUR AREA WOULD BE IMPACTED...AND LIKEWISE WITH THE TIMING OF ANY POTENTIAL WEATHER MAKERS. THE LATEST ITERATIONS DO SHOW A BIT MORE CONSISTENCY WITH EACH OTHER REGARDING TIMING...BUT NOT BY TRACK. THE GFS...ECMWF...AND CANADIAN SOLUTIONS OFFER A SOLUTION OF A SOUTHERN STREAM SYSTEM MONDAY NIGHT THROUGH TUESDAY NIGHT. THE ECMWF TRENDS THE SYSTEM THE FARTHEST NORTH...BRINGING PRECIPITATION TO THE WHOLE REGION MONDAY NIGHT AND TUESDAY. THE GFS KEEPS THE SYSTEM SOUTHEAST OF OUR REGION...WITH LITTLE IF ANY IMPACT. THE CANADIAN SOLUTION HAS THE SYSTEM CLIP THE SOUTHERN THIRD OR QUARTER OF THE FORECAST AREA. OUR FORECAST WILL CONTINUE TO FAVOR THAT OF THE ECMWF...BUT WITH TONED DOWN PRECIPITATION CHANCES. THE LOW LEVEL TEMPERATURE PROFILE ALONG WITH EXPECTED SURFACE TEMPERATURES DO NOT FAVOR A LOT OF WINTRY WEATHER. FOR THE MOST PART....RAIN WILL FALL WITH THE SYSTEM...BUT THERE WILL BE A SOME POCKETS OF SNOW ACROSS THE NORTHERN PORTIONS OF THE AREA MONDAY NIGHT...WITH POCKETS OF FREEZING RAIN ON EARLY TUESDAY IN THE NORTH AS LOW LEVEL PROFILE WARMS EVEN MORE. TUESDAY NIGHT INTO THURSDAY...THE JET ORIENTATION DOES NOT CHANGE A WHOLE LOT...AND THERE ARE WEAKER SIGNALS WITHIN THE MODELS THAT ANOTHER...AND WEAKER SYSTEM MAY BRUSH THE SOUTHERN HALF OF THE AREA WITH PATCHY LIGHT RAIN DURING THIS TIME PERIOD. AFTER ONLY A SLIGHT COOLING TREND ON TUESDAY...TEMPERATURES THROUGH THURSDAY WILL TREND MILDER. BY THURSDAY...HIGH TEMPERATURES WILL RANGE FROM THE MID TO UPPER 50S ACROSS THE MOUNTAINS TO THE LOWER 60S ACROSS THE PIEDMONT. && .AVIATION /01Z FRIDAY THROUGH TUESDAY/... AS OF 615 PM EST THURSDAY... MVFR CIGS WILL BE COMMON ACROSS THE AREA THIS EVENING WITH DEPARTING WINTRY PRECIPITATION. MOST AREAS WILL BE PRECIPITATION FREE BY 04Z/11PM IN THE WEST...AND 07Z/2AM IN THE EAST. ALSO EXPECT PATCHY MVFR VSBYS WITH THE EXITING LIGHT PRECIPITAION AND POTENTIAL LIGHT FOG FORMATION ACROSS THE MOUNTAINS. ABUNDANT DRY AIR WILL BE MOVING INTO THE REGION OVERNIGHT. EXPECT CLEARING SKIES ACROSS THE ENTIRE AREA LATE TONIGHT...WITH LIGHT WINDS AND VFR CONDITIONS DURING THE DAY FRIDAY. AS OF 1255 PM EST THURSDAY... EXTENDED FORECAST... FRIDAY TO SUNDAY WILL SEE A RETURN TO HIGH PRESSURE AND VFR WEATHER. SOME RAIN AND SNOW SHOWERS ARE POSSIBLE ON MONDAY IN THE WESTERN MOUNTAINS WITH BRIEF MVFR EXPECTED. && .HYDROLOGY... AS OF 330 PM EST THURSDAY... ONGOING FLOODING IN THE WEST BUT EXPECT RECEDING...WITH RIVERS GOING UP ALONG THE JAMES AND UPPER ROANOKE...BUT NOT EXPECTING ANYTHING SIGNIFICANT AS COLDER TEMPERATURES SLOW RUNOFF. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WP NEAR TERM...JH/WP SHORT TERM...DS LONG TERM...DS AVIATION...AMS/DS/WP HYDROLOGY...WP
Hazardous weather outlook, Mar 5, 7:16 PM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 716 PM EST THU MAR 5 2015 VAZ019-020-024-WVZ507-508-070030- ALLEGHANY VA-BATH-ROCKBRIDGE-EASTERN GREENBRIER-WESTERN GREENBRIER- 716 PM EST THU MAR 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. IN ADDITION...LATE TONIGHT WIND CHILLS ARE EXPECTED TO DROP TO AROUND ZERO TO 10 BELOW ZERO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-070030- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN- 716 PM EST THU MAR 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...TONIGHT. SLICK ROADS CAN BE EXPECTED OVERNIGHT DUE TO BLACK ICE AS AREAS OF SLUSH AND WATER REFREEZE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009>018-022-023-032>035-043>047-058-059-WVZ042>044-070030- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ROANOKE-BOTETOURT-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER- SUMMERS-MONROE- 716 PM EST THU MAR 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. SLICK ROADS CAN BE EXPECTED OVERNIGHT AS AREAS OF SLUSH AND WATER REFREEZE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Mar 5, 7:13 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EST THU MAR 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM SNOW 2 NNE BENT CREEK 37.55N 78.82W
03/05/2015 M2.0 INCH BUCKINGHAM VA TRAINED SPOTTER
MIXED WITH SLEET
&&
EVENT NUMBER RNK1501933
PWLocal storm report, Mar 5, 7:14 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
714 PM EST THU MAR 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM SNOW MAXWELTON 37.87N 80.42W
03/05/2015 E5.0 INCH GREENBRIER WV EMERGENCY MNGR
&&
EVENT NUMBER RNK1501935
PWLocal storm report, Mar 5, 7:16 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EST THU MAR 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM SNOW FINCASTLE 37.50N 79.88W
03/05/2015 E4.0 INCH BOTETOURT VA PUBLIC
&&
EVENT NUMBER RNK1501936
PWLocal storm report, Mar 5, 7:23 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
723 PM EST THU MAR 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM SNOW 2 N LEWISBURG 37.83N 80.45W
03/05/2015 E5.0 INCH GREENBRIER WV PUBLIC
0712 PM SLEET 2 N LEWISBURG 37.83N 80.45W
03/05/2015 E0.3 INCH GREENBRIER WV PUBLIC
&&
EVENT NUMBER RNK1501937
EVENT NUMBER RNK1501938
PWSpecial weather statement, Mar 5, 7:23 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 723 PM EST THU MAR 5 2015 VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>044-507-508- 060830- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS- MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... PEARISBURG...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE... SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...STUART... ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...DANVILLE... LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE...BLUEFIELD... FLAT TOP...HINTON...HIX...UNION...LEWISBURG... WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE 723 PM EST THU MAR 5 2015 ...SLICK ROADS DUE TO AREAS OF ICE OVERNIGHT... AS MOST PRECIPITATION HAS ENDED...TEMPERATURES HAVE QUICKLY DROPPED BELOW FREEZING THIS EVENING. THIS WILL ALLOW AREAS OF RESIDUAL SLUSH AND WATER TO REFREEZE INTO ICE OVERNIGHT MAKING FOR SLIPPERY CONDITIONS ON ROADS AND SIDEWALKS THROUGH EARLY FRIDAY MORNING. ANYONE PLANNING TO VENTURE OUT SHOULD BE ALERT FOR AREAS OF ICE ESPECIALLY NEAR BRIDGES AND OVERPASSES AS WELL AS ALONG SECONDARY ROADS.
Local storm report, Mar 5, 7:47 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
747 PM EST THU MAR 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM SNOW 2 SE TOGA 37.48N 78.59W
03/05/2015 M1.0 INCH BUCKINGHAM VA PUBLIC
MIXED WITH SLEET
&&
EVENT NUMBER RNK1501939
PWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 7:58 PM EST | Wind Chill Advisory | RNK | Alleghany, Bath, Rockbridge, City of Buena Vista, City of Covington, City of Lexington | 12 hr |
| Mar 5, 11:41 PM EST | Areal Flood Warning | RNK | Greenbrier, Mercer, Summers | 6 hr |
| Mar 6, 5:53 AM EST | Areal Flood Advisory | RNK | Mercer, Summers | 3 hr |
Nearby
Winter Weather Advisories in North Carolina, 2015Every winter weather advisory in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.